Can subarachnoid hemorrhage cause weight gain?
I am 38 years old and living with the effects of a subarachnoid hemorrhage I survived last year. I have a lot of the normal after effects, like depression and fatigue. I also have gained almost 40 pounds since the event. Is this a normal side effect? I can't find anything about it in the literature. I feel awful.
Subarachnoid hemorrhage causes a multitude of after effects, which can last for years after the initial event has resolved. Subarachnoid hemorrhage can be secondary to a variety of different causes including trauma and intracranial aneurysms. Because the brain receives a large insult, there are many changes that can manifest themselves long after your hospital course. Depression and fatigue are very common after subarachnoid hemorrhage. In and of themselves, depression and fatigue can be the cause of your weight gain. The treatment for your weight gain should be catered to also address the depression symptoms you are feeling. Physical therapy and occupational therapy can be very helpful for improving your fatigue symptoms, improving your mood and also decreasing your weight. Depression after subarachnoid hemorrhage can be very severe and it is important to be evaluated by your primary care physician or mental health provider, or go to your nearest ED if symptoms worsen or you start to develop suicidal or homicidal thoughts. Your primary care physician will also be able to assess your clinical history and presenting symptoms and better decide upon a treatment strategy for your depression and weight gain issues, and possibly start or adjust your medications to better control these symptoms.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?